PREVIOUS QUESTION:

 

NEXT QUESTION:

 

How do chemotherapy drugs lead to hair loss?

ANSWER

Chemotherapy drugs often lead to the anagen effluvium type of hair loss. As these drugs kill cancer cells throughout the body, they also can damage healthy cells, including hair matrix cells. The hair typically starts to fall out within 2 weeks of starting chemotherapy and progresses more rapidly after 1 to 2 months, according to the American Cancer Society. Hair loss is more common and severe in patients taking combinations of chemotherapy drugs than in those who take just one drug.

Chemotherapy drugs that tend to cause hair loss include:

  • adriamycin
  • cyclophosphamide
  • dactinomycin
  • daunorubicin
  • docetaxel
  • doxorubicin
  • etoposide
  • fluorouracil
  • ifosfamide
  • irinotecan
  • methotrexate
  • nitrosureas
  • paclitaxel
  • tamoxifen
  • topotecan
  • vinorelbine

SOURCES:

Bolognia, J.L., Jorizzo, J.L., Rapini, R.P., eds, , 2nd ed., Philadelphia, Mosby Elsevier, 2008. Dermatology

Tosti, A. , 2007. Dermatologic Clinics

Mounsey, A.L. , 2009. American Family Physician

Tosti A. , 1994. Drug Safety

National Guideline Clearinghouse: "Recommendations to diagnose and treat adult hair loss disorders or alopecia in primary care settings (non pregnant female and male adults)."

American Cancer Society web site.

Reviewed by Stephanie S. Gardner on November 16, 2018

SOURCES:

Bolognia, J.L., Jorizzo, J.L., Rapini, R.P., eds, , 2nd ed., Philadelphia, Mosby Elsevier, 2008. Dermatology

Tosti, A. , 2007. Dermatologic Clinics

Mounsey, A.L. , 2009. American Family Physician

Tosti A. , 1994. Drug Safety

National Guideline Clearinghouse: "Recommendations to diagnose and treat adult hair loss disorders or alopecia in primary care settings (non pregnant female and male adults)."

American Cancer Society web site.

Reviewed by Stephanie S. Gardner on November 16, 2018

NEXT QUESTION:

How is drug-induced hair loss treated?

WAS THIS ANSWER HELPFUL

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.

    Other Answers On: